MAUDE Adverse Event Report: STRYKER GMBH LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 34251380S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 12/15/2023
Type of Reportable Event Serious Injury
Event or Problem Description
As reported by the hospital risk manager: "the patient reports having been operated on august 2023, in at another hospital, for a fracture of the proximal femur with a gamma 3 long nail.In december 2023, the patient went to another emergency room and found that the femoral fixation device had broken.They went to our hospital for the surgical removal and new osteosynthesis of the left femur.".
 
Additional Manufacturer Narrative
Based on the available information the device will not be returned therefore an evaluation of the device cannot be performed.Should additional information become available, it will be provided in a supplemental report.H3 other text : device disposition unknown.
 
Additional Manufacturer Narrative
The reported event could be confirmed since physical inspection matches the reported failure mode; received nail was completely broken in the webs of the proximal drill hole for the lag screw.Based on investigation the nail breakage is not linked to a deficiency of the device but is rather considered patient related contributed by an intra-operative damage of the nail by a deviated lag screw step drill, which most likely had created the starting point of the fracture [notching effect].According to the damage and the evidence of the breakage surfaces, the nail broke in a fatigue fracture due to axial overload.Drill marks are found at the lateral entrance of the proximal thru hole for the lag screw at the anterior web; they progress through the bore towards medial.Bearing points are typical results of the interaction of the single products under load.Areas with signs of friction / seizing [bearing points of lag screw] are visible at the lateral edge of the proximal part.Similar areas were identified at the distal medial edge.The counterparts were found on the lag screw in the areas with corresponding friction signs and worn edges.The appearance identified a high axial load application to the implants.The affected nail is designed to withstand the normal loads during the implantation period, i.E., the implant must neither be exposed to peak loads nor to continuous stresses.Another prerequisite for a successful supply is undisturbed, normal bone healing.In case that such a situation does not occur, exceeding of the fatigue strength is to be expected and thus quite predictable complications.In the case presented a male patient was initially treated with above implant due to a fracture of the proximal femur.According to further details provided the broken gamma3 long nail was revised by a synthes pfp plate which could be a hint to insufficient bone healing, which is supported by the hospital statement ¿¿the only risk factor for nonunion is that he is a smoker¿¿.Further details [like x-rays pre- / post op] were requested but to no avail and thus, a medical statement by a health care professional could not be given.Axial overload had led to continuous stresses and a significant weakening of the nail in the area of the lag screw thru hole, followed by the fatigue fracture after an implantation duration of approx.4.5 months.Intra-operative implant damage and postoperative loads are listed as adverse effects in the ifu.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.In case substantive information will become available in future that suggests otherwise we reserve the right to reopen the case.
 
Event or Problem Description
As reported by the hospital risk manager: "the patient reports having been operated on (b)(6) 2023, in at another hospital, for a fracture of the proximal femur with a gamma 3 long nail.In (b)(6) 2023, the patient went to another emergency room and found that the femoral fixation device had broken.They went to our hospital for the surgical removal and new osteosynthesis of the left femur.".

Brand Name
LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X380MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18473738
Report Number0009610622-2024-00018
Device Sequence Number6895506
Product Code HSB
UDI-Device Identifier07613252273844
UDI-Public07613252273844
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 05/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number34251380S
Device Lot NumberK025437
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/21/2023
Supplement Date Received by Manufacturer04/11/2024
Initial Report FDA Received Date01/09/2024
Supplement Report FDA Received Date05/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/31/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age46 YR
Patient SexUnknown